A ‘benign’ extrapyramidal side effect masking a life-threatening neuroleptic malignant syndrome

  • Reinhard Dolp
  • Moin Ansari
  • Michael Chan
  • Tariq Mahmood Hassan Queen's University
Keywords: Neuroleptic malignant syndrome, Neuroleptics, Antipsychotics, Extra-pyramidal side effects, EPSE, NMS

Abstract

The neuroleptic malignant syndrome is a rare, life-threatening idiosyncratic reaction to neuroleptic medication. The use of newer antipsychotics combined with its rare incidence has made NMS seem as a complication of the past. Here we report a patient in his early 20s suffering from a psychotic disorder developing a life-threatening neuroleptic malignant syndrome on an inpatient psychiatric ward in Canada without the characteristic overt change in autonomic stability. We review the clinical characteristics to facilitate the early recognition of neuroleptic malignant syndromes and discuss why this condition still is highly relevant for practising physicians.

doi: https://doi.org/10.12669/pjms.36.6.2963

How to cite this:
Dolp R, Ansari MA, Chan M, Hassan T. A ‘benign’ extrapyramidal side effect masking a life-threatening neuroleptic malignant syndrome. Pak J Med Sci. 2020;36(6):1429-1432. doi: https://doi.org/10.12669/pjms.36.6.2963

This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/3.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Author Biographies

Reinhard Dolp

 

 
Moin Ansari

 

 
Michael Chan

 

 
Published
2020-08-20
How to Cite
Dolp, R., Ansari, M., Chan, M., & Hassan, T. (2020). A ‘benign’ extrapyramidal side effect masking a life-threatening neuroleptic malignant syndrome. Pakistan Journal of Medical Sciences, 36(6). https://doi.org/10.12669/pjms.36.6.2963